Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
137 Doctors are Online

Suggest treatment for acute withdrawal symptoms of codeine

User rating for this question
Very Good
Answered by

Practicing since : 2005
Answered : 947 Questions
Hi l have been addicted to codeine for 2 years now 30 mg 15 a day , the past few days it's been hard to get them so only had 10 a day for the past three days and I feel awful depressed can't sleep and pains in legs ,I had to come home from work,the reason I started taking them was it stop me drinking all the time and boredom
Posted Tue, 11 Feb 2014 in Medicines and Side Effects
Answered by Dr. Manisha Gopal 1 hour later
Brief Answer: Please read below. Detailed Answer: Hello & welcome to HCM! I have read your question carefully and can see that currently you are having acute withdrawal of codeine. The problem is that the reduction of daily intake has been significant and so the body is having all these symptoms.. Usually when I have such patients in my clinic, I go about giving symptomatic treatment (I donot think thou want to stop them altogether).. you did I not mention if you are taking any medicine to help I take that you are not on anything right now. According to the usual process of withdrawal, one has severe cramps, both in muscle and abdomen, running nose, loose stools, mood changes and sleeping problems. 1. I find that pain killer like- diclofenac sodium, 100 mg thrice a day, along with a good multi vitamin is helpful. 2. For abdominal complaints I have seen patients feel good with twice a day dose of rapbeprazole with domperidone combination, half hour before meals. 3. For loose stools ,( if they are there )one is recommended to take adequate water/ liquids, and ORS all the day long. This will prevent dehydration and electrolyte imbalance. 4. Sleep is a major tricky issue...most of the patients are able to sleep with 2-4 mg lorazepam, but some times higher dose may be needed espically in the begining, so, it is usually tailored according to patient's response...your doctor would know how to do it. If someone is off from his work, then even clonazepam 0.5 mg - 1 mg can be given in day time. ( one should not drive or operate a machinery when take this in day time to prevent accident). The dose of sleeping pills is gradually reduced according to response. I can understand that it is difficult to work on this condition, so, if possible you take 3-4 days off. 5. The above regimen, along with clonidine 0.1 mcg TDS, (tapered every day / according to need)., is good. 6. It is good to get blood test- routine CBC, lipid profile, liver & kidney function test ( to see if they are affected). Patienst has to visit the doctor almost every day or on alternate days till the withdrawal is well controlled. Please donot worry, this phase will be over and with drugs you will be able to feel better. You should see a doctor, and discuss the above regimn, he would know how to go about. ## One need not take anything for depressive feeling in the begining, as usually it goes away completely after withdrawal is over. If it stil persist after all other symptoms settle down, for like 4-6 weeks, then one may need to treat it. ### I also go with injectable pain killers for a day or two to control it in short time.. # You must try to stop intake of all addictive substances, shifting from one addiction to another is harming your body, moreover it is not going to take away is just an illusion. Hope the reply is useful Feel free to ask more questions for clarification Dr. Manisha Gopal MD Psychaitry
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions

The user accepted the expert's answer

Ask an Internal Med Specialist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor